Alert archive / Texas / Flash Flood Warnings in 2015

Flash Flood Warning 3, NWS San Angelo, TX

April 17, 2015Taylor County, Texas

NWS San Angelo, TX issued this flash flood warning at Apr 17, 2015, 12:59 PM CDT for Taylor County, Texas. It was in force for 2 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 17, 2015, 12:59 PM CDT (17:59 UTC)
Expired
Apr 17, 2015, 3:00 PM CDT
In force
2 hr
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Flood severity
None

County Taylor County, TX

The radar

The Dyess AFB radar (KDYX), 61 km from the middle of the area, began a volume at 17:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 17, 1:18 PM CDTFLASH FLOOD2 Sw Abilene, TX
Apr 17, 2:21 PM CDTFLASH FLOOD4 Sw Abilene, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 6.0 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2015-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 975 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2015-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -87 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
975 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
867 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-87 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
-0.4
Supercell composite
-1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

086 
WGUS54 KSJT 171759
FFWSJT
TXC441-172000-
/O.NEW.KSJT.FF.W.0003.150417T1759Z-150417T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
1259 PM CDT FRI APR 17 2015

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  TAYLOR COUNTY IN WEST CENTRAL TEXAS...

* UNTIL 300 PM CDT

* AT 1253 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED AN 
  AREA OF THUNDERSTORMS WITH VERY HEAVY RAINFALL OVER MUCH OF
  TAYLOR COUNTY. THIS AREA OF THUNDERSTORMS WILL OVERSPREAD THE
  ABILENE AREA. RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE EXPECTED.

* IMPACTS FROM THIS INTENSE RAINFALL WILL INCLUDE:
  FLOODING OF LOW LYING ROADS AND INTERSECTIONS.
  RAPID RISE OF AREA CREEKS...STREAMS...AND ARROYOS.

  WATER WILL BE HIGH AND FAST ENOUGH TO STALL VEHICLES OR WASH THEM
  COMPLETELY OFF THE ROAD.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...ABILENE...
WYLIE...CAPS...CORONADOS CAMP...VIEW...TYE...TUSCOLA...POTOSI...
MERKEL...HAPPY VALLEY...DYESS AFB AND BUFFALO GAP.

THIS INCLUDES THE LOW WATER CROSSINGS AT...
  TEXAS AVENUE AT ARNOLD BOULEVARD...
  INTERSECTIONS ALONG SAMMONS STREET...
  CURRY LANE FROM CLACK STREET TO CATCLAW DRIVE...
  BUTTERNUT UNDERPASS...
  INTERSECTIONS ALONG BUTTONWILLOW PARKWAY...
  INTERSECTIONS ALONG VOGEL STREET...
  SUNSET BETWEEN SOUTH 1ST AND 2ND...
  STREETS BEWEEN JACKSON AND TREADAWAY...
  NORTH 18TH STREET BETWEEN MESQUITE AND TREADAWAY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. TURN AROUND DONT DROWN.

&&

LAT...LON 3252 9964 3228 9965 3214 9977 3210 10014
      3228 10014 3251 10000

$$
1 follow-up statement
863 
WGUS74 KSJT 171949
FFSSJT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
249 PM CDT FRI APR 17 2015

TXC441-172000-
/O.CON.KSJT.FF.W.0003.000000T0000Z-150417T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TAYLOR TX-
249 PM CDT FRI APR 17 2015

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 PM CDT FOR
TAYLOR COUNTY...

CONSIDERABLE STREET FLOODING HAS BEEN REPORTED IN ABILENE...
ESPECIALLY ACROSS THE SOUTHERN PART OF THE CITY.  

ONLY A FEW SHOWERS ARE EXPECTED IN THE ABILENE AREA THROUGH 
430 PM. LATE HOWEVER...THE STREET FLOODING IS ONGOING. TRAVEL IS 
DISCOURAGED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT 
FRIDAY EVENING FOR WEST CENTRAL TEXAS.

&&

LAT...LON 3252 9964 3228 9965 3214 9977 3210 10014
      3228 10014 3251 10000

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Apr 17, 12:37 PM CDT, 22 minutes earlier.

Area forecast discussion, Apr 17, 12:37 PM CDT, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1237 PM CDT FRI APR 17 2015

.AVIATION...
/18Z TAFS/

Poor flight conditions can be expected at all terminals through
20z. Radar trends and numerical guidance suggests these
thunderstorms should clear all TAF sites after that time, with
improving conditions expected. However, thunderstorms remain possible
through the evening at all locations. For now, we kept prevailing
thunder conditions for the first two hours of the forecast, and
will amend as needed based on observational trends. Brief wind
gusts to 30 kts, reductions in visibilities to around 3 miles, and
ceilings down to 1500 feet may occur as the thunderstorms move
through. Trends for this thus far have shown it to be too
spotty/short in duration to include in the TAFs at this time.

&&

.PREV DISCUSSION... /ISSUED 644 AM CDT Fri Apr 17 2015/

AVIATION...
/12Z TAFS/

Besides LIFR at KBBD and IFR at KJCT, severe thunderstorms are
possible after 18z/1PM at most TAF sites. The main impacts will be
large hail, damaging wind gusts, very heavy rain, and lightning.
An isolated tornado or two are possible. After 06Z tonight most of
the severe weather will have ended. IFR to LIFR conditions may be
possible again tonight especially at KBBD and KJCT terminals.

26

PREV DISCUSSION... /ISSUED 437 AM CDT Fri Apr 17 2015/

SHORT TERM...
(Today and Tonight)

The main concern today is the threat for severe thunderstorms across
a large part of West Central Texas as a large potent upper low near
the Four Corners begins to move east today and tonight.

The dryline will interact with moisture already in place across the
region as dewpoints range from the upper 50s to the lower 60s,
moderate 0-6km shear, steep lapse rates, MU CAPE Values 1500-2500
J/KG, a weak capping inversion, an approaching short wave from far
West Texas, and an exit region of the subtropical jet flowing across
the NW Hill Country.  These parameters should set the stage for
scattered supercells today and continuing into the evening.  The
main threats will be large hail and damaging winds along with
isolated tornadoes.  SPC has placed much of the area in a slight
risk for severe thunderstorms today.  Have raised Pops and included
the mention of severe wording in the forecast.

If severe storms continue into the late evening and tonight periods,
Pops may need to be increased even higher.  High temperatures today
are forecast to reach 80, but cloud cover could hold temps down a
few degrees.  Cloud cover seems to be the only factor that might
help reduce the amount of heating and instability.  Models show
most of the QPF occurring between now and 00Z with some of it
lingering after 00z.

LONG TERM...
(Saturday through Thursday)

The 4 corners upper low will be moving northeast into Colorado
Saturday with a trough extending down along the Texas/New Mexico
state line. This will push the dryline farther east along a
Sonora to San Angelo to Haskell line Saturday afternoon. Good
instability still exists, with GFS SB CAPES of 1000-1200 J/KG
along with 0-6 Bulk Shears of 40 KTS. So potential for severe
thunderstorms will continue. SPC Day 2 Convective Outlook has much
of West Central Texas in a marginal potential for severe weather.
The dryline/surface trough will push east Saturday night, along
with moisture and instability. A cold front will move through
Sunday. While strong cold advection is initially limited Sunday,
cooler air will move in Monday, bringing highs back down into the
70s.

Both the EC and GFS models indicate return of moist air Monday night
into Thursday, as surface high pressure moves east. Dryline
thunderstorms possible midweek, but strong dynamics missing until
Thursday, as an upper trough over the western U.S. edges closer to
West Central Texas.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 80  59  83  55  79 /  60  40  20  20   5
San Angelo 	 81  58  85  54  82 /  60  40  20  20   5
Junction 	 79  59  81  56  85 /  70  40  40  20   5

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

Aviation: Doll
Hazardous weather outlook, Apr 17, 5:42 AM CDT, 7 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
542 AM CDT FRI APR 17 2015

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-181045-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
542 AM CDT FRI APR 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY ACROSS
WEST CENTRAL TEXAS. SOME OF THESE STORMS COULD BECOME SEVERE AND
PRODUCE LARGE HAIL...DAMAGING WINDS AND DEADLY LIGHTNING. ISOLATED
TORNADOES ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

In the hours before

Local storm report, Apr 17, 11:57 AM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1157 AM CDT FRI APR 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 AM     HAIL             5 NE SAN ANGELO         31.50N 100.39W
04/17/2015  E0.88 INCH       TOM GREEN          TX   TRAINED SPOTTER

            NICKEL TO DIME SIZE HAIL REPORTED AT THE GOODYEAR
            PROVING GROUNDS.

&&

EVENT NUMBER SJT1500121

19
Special weather statement, Apr 17, 12:11 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1211 PM CDT FRI APR 17 2015

TXZ054-113-127-171815-
JONES TX-NOLAN TX-TAYLOR TX-
1211 PM CDT FRI APR 17 2015

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 115 PM CDT FOR
JONES...NOLAN AND TAYLOR COUNTIES...

POTENTIAL STORM HAZARDS INCLUDE...
  GUSTY WINDS AND HAIL

AT 1210 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER VIEW...OR
ABOUT 11 MILES SOUTHWEST OF ABILENE...MOVING NORTHEAST AT 35 MPH.

POTENTIAL STORM IMPACTS INCLUDE...
  A FEW SMALL BROKEN TREE BRANCHES...
  AN ISOLATED POWER OUTAGES POSSIBLE...
  A FEW LOOSE OBJECTS TOPPLED...
  HAZARDOUS DRIVING CONDITIONS AND POSSIBLE BLOWING DUST...

THE STRONG THUNDERSTORM WILL BE NEAR...
  DYESS AFB...WYLIE...TYE AND KIRBY LAKE BY 1220 PM CDT
  ABILENE BY 1230 PM CDT
  IMPACT BY 1235 PM CDT
  HAWLEY BY 1240 PM CDT
  LAKE FORT PHANTOM HILL BY 1245 PM CDT
  NUGENT BY 1255 PM CDT

THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 256 AND 285.

LAT...LON 3270 9962 3217 9964 3217 10018 3268 10014
TIME...MOT...LOC 1712Z 206DEG 31KT 3235 9985
Special weather statement, Apr 17, 12:28 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1228 PM CDT FRI APR 17 2015

TXZ098-099-113-114-171830-
HASKELL TX-JONES TX-SHACKELFORD TX-THROCKMORTON TX-
1228 PM CDT FRI APR 17 2015

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 130 PM CDT FOR
HASKELL...JONES...SHACKELFORD AND THROCKMORTON COUNTIES...

POTENTIAL STORM HAZARDS INCLUDE...
  GUSTY WINDS AND SMALL HAIL

AT 1225 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 15 MILES
NORTHWEST OF ALBANY...MOVING NORTHEAST AT 20 MPH.

POTENTIAL STORM IMPACTS INCLUDE...
  SOME LEAVES STRIPPED OFF TREES...
  HAZARDOUS DRIVING CONDITIONS...

THE STRONG THUNDERSTORM WILL BE NEAR...
  FORT GRIFFIN BY 100 PM CDT
  THE INTERSECTION OF US-283 AND RANCH ROAD 209 BY 115 PM CDT

LAT...LON 3305 9965 3306 9909 3269 9911 3270 9991
TIME...MOT...LOC 1728Z 238DEG 19KT 3289 9946
Local storm report, Apr 17, 12:49 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1249 PM CDT FRI APR 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     HAIL             16 NW ALBANY            32.89N  99.49W
04/17/2015  E1.25 INCH       SHACKELFORD        TX   TRAINED SPOTTER

&&

EVENT NUMBER SJT1500122

JD
Local storm report, Apr 17, 12:51 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1251 PM CDT FRI APR 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     FUNNEL CLOUD     15 NW ALBANY            32.88N  99.48W
04/17/2015                   SHACKELFORD        TX   STORM CHASER

&&

EVENT NUMBER SJT1500123

JD
Special weather statement, Apr 17, 12:56 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
1256 PM CDT FRI APR 17 2015

TXZ099-171830-
THROCKMORTON TX-
1256 PM CDT FRI APR 17 2015

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 130 PM CDT FOR
THROCKMORTON COUNTY...

POTENTIAL STORM HAZARDS INCLUDE...
  GUSTY WINDS AND HAIL

AT 1253 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES WEST OF
ELBERT...OR ABOUT 8 MILES NORTHEAST OF THROCKMORTON...MOVING EAST AT
30 MPH.

POTENTIAL STORM IMPACTS INCLUDE...
  A FEW SMALL BROKEN TREE BRANCHES...
  AN ISOLATED POWER OUTAGES POSSIBLE...
  A FEW LOOSE OBJECTS TOPPLED...
  HAZARDOUS DRIVING CONDITIONS AND POSSIBLE BLOWING DUST...

THE STRONG THUNDERSTORM WILL BE NEAR...
  ELBERT BY 105 PM CDT

LAT...LON 3339 9895 3306 9894 3305 9947 3308 9947
      3340 9927 3340 9896
TIME...MOT...LOC 1756Z 258DEG 25KT 3329 9910

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 7:10 PM CDTSevere Thunderstorm WarningSJTShackelford, Throckmorton39 min
Apr 16, 7:11 PM CDTSevere Thunderstorm WarningSJTJones, Taylor49 min
Apr 16, 7:17 PM CDTSpecial Weather StatementSJTNolan28 min
Apr 16, 7:20 PM CDTAreal Flood AdvisorySJTHaskell, Shackelford, Throckmorton115 min
Apr 16, 7:26 PM CDTSevere Thunderstorm WarningSJTFisher, Jones49 min
Apr 17, 10:10 AM CDTSpecial Weather StatementSJTFisher, Jones35 min
Apr 17, 10:11 AM CDTSpecial Weather StatementSJTSchleicher49 min
Apr 17, 10:20 AM CDTSevere Thunderstorm WarningSJTFisher, Jones40 min
Apr 17, 10:30 AM CDTSpecial Weather StatementSJTSutton45 min
Apr 17, 10:45 AM CDTSpecial Weather StatementSJTHaskell30 min
Apr 17, 10:53 AM CDTSpecial Weather StatementSJTTom Green52 min
Apr 17, 11:02 AM CDTSpecial Weather StatementSJTJones58 min
Apr 17, 11:08 AM CDTSpecial Weather StatementSJTSchleicher, Sutton52 min
Apr 17, 11:18 AM CDTAreal Flood AdvisorySJTConcho, Crockett, Irion, Runnels, Schleicher, Sutton and 1 more117 min
Apr 17, 11:21 AM CDTSpecial Weather StatementSJTHaskell24 min
Apr 17, 11:23 AM CDTSevere Thunderstorm WarningSJTHaskell32 min
Apr 17, 11:25 AM CDTSevere Thunderstorm WarningSJTTom Green35 min
Apr 17, 11:50 AM CDTSpecial Weather StatementSJTHaskell, Throckmorton55 min
Apr 17, 12:01 PM CDTFlash Flood WarningSJTTom Green3 hr
Apr 17, 12:11 PM CDTSpecial Weather StatementSJTTaylor64 min
Apr 17, 12:12 PM CDTAreal Flood AdvisorySJTCoke, Runnels93 min
Apr 17, 12:28 PM CDTSpecial Weather StatementSJTJones, Shackelford62 min
Apr 17, 12:35 PM CDTSevere Thunderstorm WarningSJTShackelford, Throckmorton40 min
Apr 17, 12:46 PM CDTAreal Flood AdvisorySJTSchleicher, Sutton119 min
Apr 17, 12:56 PM CDTSpecial Weather StatementSJTThrockmorton34 min
Apr 17, 1:04 PM CDTSevere Thunderstorm WarningSJTJones, Taylor41 min
Apr 17, 1:21 PM CDTSpecial Weather StatementSJTNolan39 min
Apr 17, 1:30 PM CDTSevere Thunderstorm WarningSJTShackelford, Throckmorton45 min
Apr 17, 1:36 PM CDTAreal Flood AdvisorySJTJones, Shackelford, Throckmorton114 min
Apr 17, 1:57 PM CDTSpecial Weather StatementSJTJones, Shackelford33 min
Apr 17, 2:16 PM CDTAreal Flood AdvisorySJTKimble, Mason119 min
Apr 17, 2:36 PM CDTSpecial Weather StatementSJTHaskell24 min
Apr 17, 2:55 PM CDTSevere Thunderstorm WarningSJTHaskell35 min
Apr 17, 3:07 PM CDTFlash Flood WarningSJTTaylor53 min

Nearby

Flash Flood Warnings in Texas, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.